Ask an expert
Question

26 Oct 2011

extra beats, PVC, SKIPPED BEATS?
dear doc im a 24 year old male i dont drink nor smoke i train four times a week for the past 4 years I have suffered with this what is assumed extra beats, pvc they turn out out of the blue furthermore at times when i lie down sometimes after a full meal they come on in runs like normalbeat-skip-skip-skip-normalbeat-skip-skip it only resolves after getting up or changing posture now I do suffer with panic attacks I ONCE TOOK a zinc supplement it induced a panic attack during the attack i experienced a very strange thing my heart was skipping in runs it scared the shit out of me can this happen with zinc?im currently on citalopram for the past 6 years I feel this drug has contributed to these pvcs. I have seen a cardiologist who did an ecg,echo,stress,holter all were normal the cardiologist did mention its very hard to pick this up but was not concerned my concern is am I at risk for a fatal rhythm even if they come continously during an attack will it cause heart problems? im currently on citalopram and rivotril as this has caused so much anxiety in my life i also take pantoprazole for acid reflux sometimes i also suffer from mild asthma im on flixotide 250 please can you advise me thanks!
Answer 480 views
Expert
Cardiologist
Cardiologist

01 Jan 0001

Hi Boo. Your irregular heart rhythm sounds exactly like extra beats/skipped beats/missed beats/PVC’s/VPB’s, which are all different names for the same thing, namely premature beats followed by pauses which may give the impression of missed beats.

They can occur in people with perfectly normal hearts, often under conditions of stress or anxiety. In the context of somebody whose heart has been carefully checked and is normal, I am sure they are benign and can be safely ignored. The probability of a fatal rhythm abnormality is extremely low, and even if these beats persist for hours or days or weeks at a time they are highly unlikely to cause any problems with the heart itself.

Some drugs can aggravate the tendency for these minor arrhythmias and I would try to take only what you really need in the way of drug therapy. You are already on three different chronic drugs, which is not ideal at the age of only 24. Please discuss with your doctors the question of whether you need to keep taking these tablets and whether or not you could reduce the doses.

Best wishes. JT
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
32% - 9428 votes
No
68% - 19907 votes
Vote